Stoping Meds after Acute Infection
Sep 27, 2007
Hi Dr Young! Your information is great for all of us! Thanks so much!
I have been on Atripla for 7 Months after being diagnosed with Acute HIV, I started treatment 2 months after suspected infection. Viral Load is now currently Undetectble and CD4 650 / 31%. My new Dr suggests I stop medication as he does not see any benefit to my current use of medication (he wants to see more hard data on treating acute infection) I have no real side effects to complain about on Atripla other then mild dizzyness before bed. Two part question.
1. Would you agree that I should stop taking meds at the moment?
2. If I stop, or for that matter, even if I keep taking Atripla, would you recomend a dietary supplement like Immune Assist 247 that I have been reading about online? I of course am skeptical but I want to do what ever I can to keep healthy.
Thanks for what ever advise you can provide!
Response from Dr. Young
Thanks for your post and words.
There really isn't a single or simple answer to treatment during acute infection.
Recent publications and analyses suggest that there is a small, but real benefit to initiation very early after infection. Published last year in the journal, Clinical Infectious Diseases, analysis of the AIEDRP network showed that initiation within 2 weeks of antibody conversion is associated with lower viral loads and CD4 count benefits for at least 24 weeks after treatment discontinuation. A companion analysis from Dr. Bruce Walker's group in Boston showed evidence of immunological benefit to early treatment, with enhanced HIV-specific immunity. In this analysis, the HIV immune function was lost 6 months after treatment was stopped.
Taken together, if you were really started soon after infection AND if you're tolerating medications well without difficulty with adherence, then I'd consider continuation. On the other hand, if you're having difficulties, discontinuation could be considered- though if I were your doctor, I'd be monitoring your health closely during this period.
If you have a balanced diet, I personally don't think that there's much need to take any supplemental pills, as the best diet supplement is a good diet. (I'm a skeptic too, and feel that far too much money is wasted in this pursuit)
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Burning Urethra A Symptom Of Acute HIV Infection?
- Is Jock Itch A Sign Of Acute HIV Infection?
- Burning Penis After Mutual Masturbation Worried I Have HIV
- Flaky Skin After Nipple Biting Worried I Have HIV
- Loose Stool After Receptive Anal Sex Without Condom What Are The Chances Of HIV
- Sore On Penis After Sex With Stripper Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.